Alert archive / South Carolina / Areal Flood Advisories in 2015

Areal Flood Advisory 21, NWS Columbia, SC

June 4, 201510 counties in South Carolina

NWS Columbia, SC issued this areal flood advisory at Jun 4, 2015, 3:31 AM EDT for 10 counties in South Carolina. It was in force for 119 min.

The area

The outline as issued.

The facts

Issued
Jun 4, 2015, 3:31 AM EDT (07:31 UTC)
Expired
Jun 4, 2015, 5:30 AM EDT
In force
119 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Kershaw County, SC, Lee County, SC, Orangeburg County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 55 km from the middle of the area, began a volume at 07:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 7.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2015-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 627 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2015-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
627 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

778 
WGUS82 KCAE 040731
FLSCAE

FLOOD ADVISORY
NATIONAL WEATHER SERVICE COLUMBIA SC
331 AM EDT THU JUN 4 2015

SCC003-009-011-017-025-027-055-061-075-085-040930-
/O.NEW.KCAE.FA.Y.0021.150604T0731Z-150604T0930Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEE SC-BARNWELL SC-CALHOUN SC-AIKEN SC-CLARENDON SC-SUMTER SC-
KERSHAW SC-CHESTERFIELD SC-ORANGEBURG SC-BAMBERG SC-
331 AM EDT THU JUN 4 2015

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* URBAN AND SMALL STREAM FLOOD ADVISORY FOR...
  LEE COUNTY IN CENTRAL SOUTH CAROLINA...
  BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA...
  SOUTHERN CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA...
  SOUTH CENTRAL AIKEN COUNTY IN CENTRAL SOUTH CAROLINA...
  CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA...
  SUMTER COUNTY IN CENTRAL SOUTH CAROLINA...
  EASTERN KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA...
  SOUTHWESTERN CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA...
  ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA...
  BAMBERG COUNTY IN CENTRAL SOUTH CAROLINA...

* UNTIL 530 AM EDT

* AT 329 AM EDT...DOPPLER RADAR INDICATED HEAVY RAIN DUE TO
  THUNDERSTORMS. THIS WILL CAUSE URBAN AND SMALL STREAM FLOODING IN
  THE ADVISORY AREA.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  SUMTER...ORANGEBURG...CAMDEN...BARNWELL...MANNING...BAMBERG...
  DENMARK...BISHOPVILLE...BROOKDALE...SOUTH SUMTER...SAVANNAH RIVER
  SITE...WILLISTON...BLACKVILLE...ST. MATTHEWS...BRANCHVILLE...
  SUMMERTON...BOWMAN...ELLOREE...LODGE AND MULBERRY.

LAT...LON 3382 7992 3336 8047 3309 8093 3303 8108
      3312 8119 3316 8154 3310 8162 3326 8184
      3375 8061 3449 8064 3450 8053 3464 8040
      3441 8021 3436 8029 3437 8018 3428 8013
      3415 8015 3399 7989 3395 7998 3389 7988

$$

SJN

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this areal flood advisory went out at Jun 4, 1:57 AM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 4, 1:57 AM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
157 AM EDT THU JUN 4 2015

.SYNOPSIS...
A PRESSURE TROUGH WILL BE NEAR THE COAST THROUGH FRIDAY. A STRONG
UPPER-LEVEL LOW WILL REMAIN OVER THE FORECAST AREA THROUGH
THURSDAY AND THEN SHIFT JUST NORTHEAST OF THE AREA FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
SHORT WAVE TROUGH ROTATING THROUGH THE AREA HAS GENERATED
SHOWERS AND THUNDERSTORMS ACROSS THE WESTERN HALF OF THE FORECAST
AREA. HEAVY RAIN HAS BEEN OCCURRING IN LOCALIZED AREAS WITH
RAINFALL RATES IN EXCESS OF 2 INCHES PER HOUR...AND SOME AREAS
APPROACHING 3 INCHES PER HOUR. CURRENT LINE OF CONVECTION FROM
COLUMBIA TO JUST WEST OF AUGUSTA WILL SLIDE EASTWARD OVER THE NEXT
COUPLE OF HOURS ALONG WITH POTENTIAL FOR FLOODING. MAIN CONCERNS
OVER THE NEXT COUPLE OF HOURS WILL BE FLOODING IN FIVE POINTS AREA
WHICH HAS ALREADY RECEIVED OVER 3 INCHES TONIGHT...ALONG WITH
SMALL STREAMS WHICH ARE RUNNING HIGH DUE TO RECENT RAINS OVER THE
PAST COUPLE OF DAYS.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM FRIDAY/...
THE MODELS DISPLAY AN INVERTED TROUGH NEAR THE COAST THROUGH
FRIDAY. THE H5 LOW SHOULD BE OVER THE AREA THURSDAY. THE MODELS
SHIFT THE UPPER FEATURE JUST NORTHEAST OF THE AREA FOR FRIDAY.
EXPECT H5 TEMPERATURES NEAR -12 THURSDAY AND -10 C FRIDAY.
LINGERING MOISTURE AND INSTABILITY ASSOCIATED WITH THE COLD
TEMPERATURES ALOFT WILL CONTINUE TO SUPPORT A CHANCE OF SHOWERS
AND THUNDERSTORMS. WE LEANED TOWARD THE HIGHER GUIDANCE POPS
BECAUSE OF THE PATTERN. FOLLOWED THE COOLER HIGH TEMPERATURE
GUIDANCE BECAUSE OF CLOUDINESS. USED THE GUIDANCE CONSENSUS FOR
THE LOW TEMPERATURE FORECAST.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
THE MODELS INDICATE WEAK UPPER TROUGHING LINGERING EARLY IN THE
MEDIUM-RANGE PERIOD BUT THE PATTERN BECOMES FLATTER WITH TIME. H5
TEMPERATURES NEAR -10 WARM TO AROUND -8 FOR MONDAY THROUGH
WEDNESDAY. EXPECT GENERAL SURFACE RIDGING EARLY...BUT A DIFFUSE
BOUNDARY AND ASSOCIATED MOISTURE MAY LINGER. THE MODELS DISPLAY
MORE SURFACE TROUGHING TOWARD THE END OF THE PERIOD. THE GFS...
ECMWF...AND EKD MOS PLUS GFS ENSEMBLE MEAN HAVE POPS OF 10 TO 40
PERCENT DURING THE PERIOD. THE MOS HAS TEMPERATURES CLOSE TO
NORMAL.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
SHOWERS AND THUNDERSTORMS EXPECTED THROUGH MUCH OF THE OVERNIGHT
HOURS WITH RESTRICTIONS.

SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER THE PAST COUPLE OF
HOURS ALONG WITH HEAVY RAINFALL. EXPECT THUNDERSTORMS AND BRIEF
HEAVY RAINFALL THROUGH 09Z WITH THUNDERSTORMS IN THE AREA THROUGH
DAYBREAK. THUNDERSTORMS JUST WEST OF AGS/DNL WILL MOVE INTO THE
TAF SITES AROUND 07Z AND CONTINUE THROUGH 10Z WITH THUNDERSTORMS
IN THE AREA UNTIL DAYBREAK. ANTICIPATE A BREAK IN THE CONVECTION
DURING THE MORNING HOURS WITH ADDITIONAL CONVECTION AGAIN DURING
THE AFTERNOON AND EVENING HOURS.

EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE IN MAINLY
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS EACH DAY. LOW
CONFIDENCE IN RESTRICTIONS IN LATE NIGHT/EARLY MORNING STRATUS
AND FOG.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

99
Hazardous weather outlook, Jun 3, 1:37 PM EDT, 13 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
137 PM EDT WED JUN 3 2015

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
041745-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
137 PM EDT WED JUN 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
GEORGIA AND CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED...ESPECIALLY LATE
THIS AFTERNOON AND EVENING. A FEW STORMS COULD CONTAIN DAMAGING
WIND AND HAIL. LOCALLY HEAVY RAINFALL COULD POSSIBLY LEAD TO
FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jun 4, 2:49 AM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
249 AM EDT THU JUN 4 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 AM     FLASH FLOOD      1 NNE MARTINEZ          33.54N 82.08W
06/04/2015                   COLUMBIA           GA   PUBLIC

            PUBLIC REPORTED ROADWAY FLOODING OVER SOCIAL
            MEDIA IN MARTINEZ GA. SMALL HAIL WAS ALSO
            REPORTED.

&&

CJR
Local storm report, Jun 4, 3:00 AM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
300 AM EDT THU JUN 4 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 AM     FLASH FLOOD      2 SE LEXINGTON          33.96N 81.20W
06/04/2015                   LEXINGTON          SC   LAW ENFORCEMENT

            SC HIGHWAY PATROL REPORTED ROADWAY FLOODING
            AT THE INTERSECTION OF EMANUEL CHURCH ROAD
            AND TWO NOTCH ROAD.

&&

CJR
Local storm report, Jun 4, 3:05 AM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
305 AM EDT THU JUN 4 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 AM     FLASH FLOOD      COLUMBIA                34.00N 81.03W
06/04/2015                   RICHLAND           SC   LAW ENFORCEMENT

            SC HIGHWAY PATROL REPORTED FLOODING AT THE
            JOHN C CALHOUN BUILDING NEAR THE SC STATE
            HOUSE.

&&

CJR
Local storm report, Jun 4, 3:12 AM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
312 AM EDT THU JUN 4 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 AM     FLASH FLOOD      2 WNW AUGUSTA           33.47N 82.03W
06/04/2015                   RICHMOND           GA   LAW ENFORCEMENT

            RICHMOND COUNTY DISPATCH REPORTED SEVERAL
            ROADS CLOSED IN AUGUSTA DUE TO FLOODING
            INCLUDING WRIGHTSBORO ROAD AND HIGHLAND
            AVENUE.

&&

CJR
Local storm report, Jun 4, 3:12 AM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
312 AM EDT THU JUN 4 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 AM     FLASH FLOOD      AUGUSTA           33.47N 82.03W
06/04/2015                   RICHMOND           GA   LAW ENFORCEMENT

            RICHMOND COUNTY DISPATCH REPORTED SEVERAL
            ROADS CLOSED IN AUGUSTA DUE TO FLOODING
            INCLUDING WRIGHTSBORO ROAD AND HIGHLAND
            AVENUE.

&&

CJR
Local storm report, Jun 4, 3:19 AM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
319 AM EDT THU JUN 4 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 AM     FLASH FLOOD      COLUMBIA                34.00N 81.03W
06/04/2015                   RICHLAND           SC   BROADCAST MEDIA

            BROADCAST MEDIA REPORTED SEVERAL FLOODED
            ROADS IN DOWNTOWN COLUMBIA SC.

&&

CJR

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 8:23 PM EDTAreal Flood AdvisoryCAEEdgefield, McCormick3 hr
Jun 3, 8:56 PM EDTSpecial Weather StatementCAEEdgefield, McCormick64 min
Jun 3, 11:31 PM EDTAreal Flood AdvisoryCAENewberry, Saluda119 min
Jun 3, 11:42 PM EDTFlash Flood WarningCAENewberry, Saluda3 hr
Jun 3, 11:54 PM EDTAreal Flood AdvisoryCAECalhoun, Lexington, Richland2 hr
Jun 4, 12:23 AM EDTFlash Flood WarningCAELexington, Richland2 hr
Jun 4, 12:34 AM EDTFlash Flood WarningCAEAiken, Edgefield, Lexington, McCormick, Saluda116 min
Jun 4, 2:22 AM EDTFlash Flood WarningCAEAiken, Calhoun, Kershaw, Lexington, Orangeburg, Richland and 1 more3 hr
Jun 4, 3:49 AM EDTAreal Flood AdvisoryCAEAiken, Edgefield, Fairfield, Kershaw, Lancaster, Lexington and 4 more116 min

Nearby

Areal Flood Advisories in South Carolina, 2015Every areal flood advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.